Former urban designer, Karina Withers (29) from Leeds, has had eczema since she was a child, dealing with painful rashes on her arms, legs and neck.
She now says that years of being prescribed strong steroid creams and oral steroid tablets affected her skin so badly she was forced to quit her job.
At 21, Karina was even prescribed an immunosuppressant, Azathioprine, for her skin – which comes with a long list of potentially dangerous side effects which included liver damage and an increased risk of developing cancer.
She stopped taking this after four months because she was aware of the dangers and didn’t see any notable difference in her skin, and after this her eczema deteriorated severely.
Karina’s treatment over the years included attending therapy, trying light therapy, having Hydrocortisone and Eumovate creams on repeat prescription for her face, and using Betnovate and Mometasone creams on her body.
Nothing seemed to clear up her painful skin condition, and Karina’s mental health suffered, with her saying: ‘It was just a vicious cycle of feeling depressed and my eczema getting worse and then feeling depressed because of it, not wanting to leave the house because it was so bad.’
In October 2019, Karina took the decision to leave employment so she could focus on healing her skin for good.
After reading an article online, she realised that she was suffering from topical steroid addiction (TSA) and topical steroid withdrawal (TSW), when the skin reacts adversely after long-term use of topical steroids is stopped, and she decided to go cold turkey.
Although TSW is not recognised by all doctors, sufferers report no improvement in skin while using steroid treatments, then often experience a burning sensation, uncontrollable itching, oozing skin, hives, and the mental health issues that come with that.
It typically comes about after regular steroid use, and is why most physicians recommend using medicated creams sparingly and for a short period.
Within days of discontinuing steroids Karina’s skin started to react, and she deals with flaking, tearing, itching, and oozing on a regular basis as her skin goes through withdrawal.
She says she’s thankful, though, that she’s able to take time out to recover.
Karina says: ‘I’ve got 100% focus on getting better so I can have a better quality of life. I’m not doing nothing. Whilst I’m not physically doing very much I’m also doing a lot because my skin is going through withdrawal and recovering from addiction.
‘Anyone working whilst doing this is an absolute hero because I couldn’t imagine having to get up at a certain time when I’m not going to sleep until 6am because I’m scratching all night.’
Her chosen form of treatment is something called no moisture therapy (NMT), which is when patients avoid all moisturisers to dry out their skin and allow it to create its own moisture again.
Karina hopes to show others going through TSW that they shouldn’t let the condition of their skin get in the way of them living life.
‘Yes, I look like an alien right now and when I had my red skin syndrome, which I called my batman mask, I would take the mick out of my skin,’ says Karina.
‘It’s not in a self-depreciating way, it’s just in a more positive way if you can laugh about it.’
She’s even been out on a date makeup free, and continued to feel more confident by sharing her journey and taking time to rest.
Karina says: ‘It’s a healing process that will take time, we’re making up for ten years of steroid abuse on my face and it’s going to take more than a couple of months to fix.’
Do you have a story to share?
Get in touch by emailing [email protected]
Source: Read Full Article